Ask Dr. Andre


Q I wonder if you could give me some advice please?

I was diagnosed with breast cancer a few weeks age - stage 1, approx 1 cm, oestrogen fuelled. Im having a lumpectomy and sentinal node biopsy next Thursday. A few wks ago a blood test showed my iron levels low - 9 - although my haemoglobin was apparently fine. Doctor told me to take ferrous sulphate, I bought a supplement from Nutrigold instead and was taking 2 a day for the past few wks (@ 25mgs ferrous glutonate). I see from the CANCERactive website and book that iron is required by cancer cells!! Have I done the wrong thing - would you say I am right to stop the iron supplements? I would be very grateful for any advice.

A To me in your situation is quite simple ...you say your haemoglobin was apparently fine so in my opinion you do not need any supplementation to correct a problem that doesnt exist!
It would be worth you seeing a nutritionist for advice as to what foods you can eat to maintain your haemoglobin...so green leafy veg like spinach and cabbage are very good...juicing them daily along with wheatgrass would be excellent.
Also avoid standard tea as this is the most common cause of low Iron in the UK!!

Q  I am a Counsellor and a new client came to see me today because he had just been told that although his melanoma had been removed completely he was still unlikely to live very long. Do you have any information that might encourage him to take steps towards living, rather than dying?

A Although I am in favour of a disciplined approach to beating cancer, as a short cut, patients might review three things: Their diet, mental approach and supplement intake. Of these the mental one is often the most neglected.
There is a saying."Think it and you will achieve it". This can be negative as well as positive so if a patient thinks they will have a poor outcome they will have a poor outlook; if they think they will have a positive outcome they will have a positive outlook.
I have a melanoma patient who has been seeing me on and off since July 2007 he had 3 internal melanomas and was given a poor prognosis and was told he didnt have very long. He chose to ignore the advice given to him and plays tennis everyday and sees me for complementary treatments .After 3 months they scanned him and his melanomas went from 3 initially to just one and to this day he continues to play tennis daily.
What he did, which is really, really important, was to make the decision not to behave like a "victim" or a patient and to live a normal life and behave like someone who hasnt got cancer rather than a patient with a death sentence. There is always a danger that patients who act like they only have a limited life span will die when that notional time span expires.
I feel strongly that mental attitude is very important and it comes down to the patient THEMSELVES  in how they think, and how they take matters into their own hands. I have plenty of patients who had been given only a few months to live and are alive, fit and well now 5 or 6 years later. They all made the decision to fight and to live their lives on their own terms, not on someone elses.

Q Im very worried about my depressed state.  I have been taking Arimidex for 6 weeks and want to know if feeling nauseous, gaining weight, experiencing thinning hair and a depressed state are recognised side effects to the drug? I take 1mg of Arimidex daily along with resveratrol, indol 3 carbinol, essiac tea, calcium, Vits C, D and E etc. I am 58 yrs old and experienced the menopause at 49. The breast cancer is oestrogen driven and I want to know what else I can do to lower my oestrogen levels and improve my state of mind.

A Arimidex is one of a group of drugs called aromatase inhibitors which are used in the breast cancer treatment of post-menopausal ladies. .Arimidex works by blocking the natural conversion process of androgen hormones to oestrogen in fat, liver and other tissues; hence the explanation for your symptoms.
The menopause you had at 49 resulted in your ovaries producing far less oestrogen but did not affect your body fat, liver and other tissues, so you still had some oestrogen being produced. The Arimidex has now switched all the production off hence you are having, if you like, a 2nd menopause.
You have three options for your depression:


  1.  Go back to your consultant and ask him to stop the arimidex and try another one of the group of aromatase inhibitors which may not give you the same effects. (For example, Letrozole or Exemestane)

  2. Try and alleviate the symptoms of the arimidex. However, the problem with this is that the symptoms are due to the low oestrogen and any supplements you take to alleviate the symptoms could increase your oestrogen levels and in your state you don’t want that! For example, natural compounds like black cohosh are good in menopause but not if you have oestrogen driven breast cancer.You might try Natural progesterone cream. Your progesterone levels fall to near zero after menopause, and this change can cause depression. Natural progesterone acts to counteract excess oestrogen, in the normal female monthly cycle.
    Ginko Biloba will improve mental function and mood, without affecting oestrogen levels.
    A regular cardiovascular exercise regime of 30 minutes at least 4 times a week will greatly relieve hot flushes and improve mood. For your information fish oils have also been shown in research to reduce depression.
    An alkalising diet will help mood as well, as will cutting out cows’ dairy and greatly reducing meat consumption. You really need to see a nutritionist!!

  3. Stop the arimidex altogether if you cant put up with the symptoms and the methods of counteracting dont work. You must discuss this with your consultant.
I do think you would benefit from consulting an expert ’complementary’ doctor and a nutritionist at a complementary clinic to ask about a regime to lower the oestrogen naturally, if this persists.
Advice from The Cancer Experts - your questions answered
CancerAcitve Logo
Subscribe (Free e-Newsletter)

Join Our
Newsletter

Join Our Newsletter Signup today for free and be the first to get notified on new updates.